You are here:

Oncology (General Cancer)/Paclitaxel induced ECG abnormalities


Hi, I'm a pharmacy student with a case presentation to present tomorrow on one of the patients I've seen this month on rotation this month.  He started paclitaxel February 5th 2013 and his ECG on Feb 14 showed:
124 BPM
PR Interval *ms
QRS duration 104 ms
QT/QTc 392/563 ms
P-R-T axes *-33-41

Sinus Tachycardia
1st degree AV block
Septal Infarct, age unknown
T-Wave abnormality
Consider inferior ischemia
Abnormal ECG

Cardiology is not a strength of mine but I would like to present his ECG abnormality as a topic discussion. Any advice on understanding his ECG and how paclitaxel might be the cause?
He is being treated for metastatic small cell neuroendocrine tumors with suspected pancreatic primary.

There have been a number of case reports of myocardial infarction happening in association with the administration of paclitaxel.  ECG abnormalities have been commonly reported (when studied) although most are not consequential (sinus bradycardia).  Sinus tachycardia would commonly be a secondary event, due to some subclinjical injury, which your patient seems to have -- the septal infarct, the T wave abnormality, the ist degree block.  All of these suggest that ischemia is or has taken place, and the administration of paclitaxel, on top of this, probably resulted in the sinus tachycardia.
There are two kinds of events that occur with the administration of the drug.  First, you can  have a temporary slowing of the heart rate due to a direct effect of the drug on the Purkinje system; Second you can have constriction of the blood vessels because of histamine release, caused either by the drug or by the chemical (cremaphore) which is used to keep it in solution.  Constriction of the blood vessels can cause ischemia, which can lead to myocardial infarction.  There's a good review of cardiac complications of chemotherapy.  I would think that your patient did have a complication secondary to paclitaxel.  If I were to give it again, I'd increase the protective drugs, and I'd administer it more slowly while monitoring the ECG.  Or I'd give him docetaxel, which is safer for the heart and pretty much does everything that paclitaxel does.  

Jnl American College of Cardiology, 2009;53(24):2231-224

Oncology (General Cancer)

All Answers

Answers by Expert:

Ask Experts


Donald Higby, M.D.


I can answer almost all questions related to the treatment and natural course of most kinds of cancer, especially cancers of prostate, colon, lung and breast.


I have been a practicing medical oncologist for 36 years, and have been chief of service at a major medical center for 25 years. I've also done research in cancer treatments.

American Society of Clinical Oncology

New England Journal of Medicine American Journal of Medicine Journal of the American Society of Clinical Oncology Hematology Transfusion Medicine

MD, Stanford University Internal Medicine residency, St. Louis University School of Medicine, St. Louis, MO Medical Oncology Fellowship, Roswell Park Cancer Institute, Buffalo, NY

Awards and Honors
America's Best Physicians, last 14 years

©2016 All rights reserved.